Minnesota, 2006

Flash Flooding and Hail in Minnesota, June 16, 2006

June 16, 2006 · NWS MPX · 20 events in 9 counties and zones

11 thunderstorm wind, 4 flash flood, 3 hail, 2 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 16, 2:40 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 16, 2:40 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT FRI JUN 16 2006

.DISCUSSION...TONIGHT THROUGH MONDAY
CLOSED UPPER LOW OVER SW SASK AND DEEP TROUGH HAS BEEN MOVING
THROUGH SWRN STATES. PAIR OF 90-100 KNOT JET CORES...ONE IN WESTERN
NEBRASKA AND ANOTHER IN ND. GFS IS MORE BULLISH THAN NAM IN ITS
DEPICTION OF SHORT WAVE...AND BASED ON SATELLITE TRENDS...GFS IS
CLOSER TO THE MARK. GFS MAINTAINS STRONG LOW LEVEL FLOW INTO MN/WI
WITH 35-40 KNOTS AT 850 AT 00Z. BULK SHEAR CERTAINLY STRONG ENOUGH.
SFC REFLECTION INDICATES ALSO A HEALTHY LOW INTO CNTRL MN BY 06Z.
GFS MIGHT BE SUFFERING A BIT FROM CONVECTIVE FEEDBACK AT 06Z BUT THE
RESULT SHOULD BE THE SAME... SOME SVR STORMS ALONG WITH HEAVY RAIN
POTENTIAL. PRECIPITABLE WATER RISES TO OVER TWO INCHES AND THAT IS
CERTAINLY PLAUSIBLE GIVEN UPSTREAM CONDITIONS. AS SHORT WAVE PULLS
AWAY...UPPER WINDS WEAKEN AND FRONT GETS DRAPED FROM NE TO SW. THIS
WILL PUT SRN THIRD OF MN AND OUR WISC COUNTIES IN A FAVORABLE AREA
FOR HEAVY RAIN THIS EVENING OVER MOST OF OUR AREA...AND OVERNIGHT
FROM SC MN INTO WISC AS FRONT LAYS DOWN. FRONT SHOULD MOVE SLOWLY
SATURDAY AND SO HAVE HIGHEST POPS FOR SC MN INTO WISC.

SAT NIGHT AND SUNDAY MORNING SHOULD BE QUIET. NEXT SHORT WAVE IN NRN
STREAM MAY GRAZE NORTHERN MN AND SOME MDT CU SHOULD DEVELOP IN THE
AFTERNOON FROM LITTLE FALLS TO LADYSMITH AMID COLD POOL. RIDGE
ARRIVES THEREAFTER SO MORE QUIET WX EXPECTED SUNDAY NIGHT AND MONDAY.

.LONGER TERM...MONDAY NIGHT THROUGH FRIDAY
PERIOD STARTS WITH UPPER REX TYPE PATTERN OVER WESTERN CANADA AND
EXTENDING INTO THE FAR WESTERN UNITED STATES. THIS PATTERN
DEAMPLIFIES WITH TIME LEADING TO FAIRLY ZONAL FLOW ACROSS THE AREA.
PINNING DOWN TIMING OF CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE
PROBELMATIC WITH RIPPLES RIDING ALONG THE UPPER FLOW AND WITH UPPER
JET IN CLOSE PROXIMITY THROUGH THE PERIOD.

SFC LOW SPINS UP AND RIDES WESTERN PERIPHERY OF RIDGE WHICH SHOULD
BE OVER OR JUST TO THE EAST OF THE CWA TUESDAY. GFS HAS ASSOCIATED
WARM FRONTAL BOUNDARY PUSHING TOWARDS THE CWA TUESDAY AFTERNOON WITH
H5 WAVE RUNNING ACROSS IN FLATTENING FLOW. FLOW OF MOISTURE INTO THE
REGION LOOKS TO BE INTERRUPTED BY SFC RIDGING OVER THE GULF COAST
STATES...MUCH LIKE HAS OCCURRED THE PAST FEW DAYS...WHICH MAY LIMIT
MAGNITUDE OF SHOWERS/STORMS. EXACT TRACK OF THESE FEATURES STILL
UNCERTAIN WITH LATEST MODEL RUNS HINTING AT A FURTHER SOUTH
POSITIONING THAN PREVIOUS RUNS. AS THIS SYSTEM CLEARS WEDNESDAY
ANOTHER UPPER WAVE RIDES ALONG THE FLOW WEDNESDAY NIGHT AND INTO
THURSDAY...BRINGING ADDITIONAL PRECIP CHANCES. FLOW TURNS MORE
NORTHWESTERLY TOWARDS THE END OF THE PERIOD WITH SFC RIDGING
BUILDING IN FROM THE NORTHWEST. TEMPERATURES TO GENERALLY BE IN THE
LOW TO MID 80S.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TDK/MDB/WET
Hazardous weather outlook, Jun 16, 3:30 AM CST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CDT FRI JUN 16 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
430 AM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING OVER CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN. THE PRIMARY SEVERE WEATHER THREATS ARE DAMAGING
WINDS AND LARGE HAIL. A NEARLY STATIONARY FRONTAL BOUNDARY OVER
THE EASTERN DAKOTAS AND EASTERN ROCKIES...WILL SLOWLY MOVE EAST
AND WEAKEN OVER THE NEXT COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

In the hours before

Special weather statement, Jun 16, 3:32 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT FRI JUN 16 2006

MNZ076-162200-
LE SUEUR-
432 PM CDT FRI JUN 16 2006

AT 430 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR LE CENTER...OR 14 MILES EAST OF ST PETER...AND MOVING NORTHEAST
AT 25 MPH.

PEOPLE IN NORTHEASTERN LE SUEUR COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

KAT
Special weather statement, Jun 16, 4:01 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT FRI JUN 16 2006

MNZ069-162230-
SCOTT-
501 PM CDT FRI JUN 16 2006

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW PRAGUE...OR 20 MILES SOUTHWEST OF
BURNSVILLE...AND MOVING NORTHEAST AT 25 MPH.

PEOPLE IN CENTRAL SCOTT COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

KAT
Special weather statement, Jun 16, 4:04 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 PM CDT FRI JUN 16 2006

MNZ082-162230-
WATONWAN-
504 PM CDT FRI JUN 16 2006

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF MOUNTAIN LAKE...OR 9 MILES
SOUTHWEST OF ST JAMES...AND MOVING NORTHEAST AT 25 MPH.

PEOPLE IN WESTERN WATONWAN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

KAT

The radar

The Minneapolis radar (KMPX), 16 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 flash flood, 3 hail, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Watonwan

When
June 16, 4:10 PM CST
Where
Watonwan County, Butterfield
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
44.933, -93.400

Power line down. One half inch hail also reported.

Thunderstorm Wind, Watonwan

When
June 16, 4:15 PM CST
Where
Watonwan County, 7 mi N of Butterfield
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.000, -93.283

Portable tin shed missing. Lawn furniture blown around. Metal birdhouse bent over. Large tree limb felled over driveway from local residence. Some damage reported in Adrian Township, extent unknown.

Hail, Watonwan

When
June 16, 4:15 PM CST to 4:16 PM CST
Where
Watonwan County, 7 mi N of Butterfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.933, -93.400

Thunderstorm Wind, Watonwan

When
June 16, 4:15 PM CST
Where
Watonwan County, 5 mi W of La Salle
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.400, -95.100

Twelve inch diameter tree down in extreme Northwest Watonwan county.

Thunderstorm Wind, Hennepin

When
June 16, 4:21 PM CST
Where
Hennepin County, Hopkins
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Trees up to 18 inches in diameter down near Highway 169 and Excelsior Blvd.

Thunderstorm Wind, Scott

When
June 16, 4:36 PM CST
Where
Scott County, Shakopee
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.217, -95.133

One and one half foot diameter tree down near Highway 101 and Minnesota River in northern Shakopee.

Hail, Hennepin

When
June 16, 4:40 PM CST to 4:55 PM CST
Where
Hennepin County, Minneapolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Large hail fell in a swath from Lake Calhoun to downtown Minneapolis, to northeast Minneapolis.

Thunderstorm Wind, Hennepin

When
June 16, 4:40 PM CST to 4:45 PM CST
Where
Hennepin County, Hopkins
Measured
60 kt (69 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Large branches blown down, newspaper boxes and construction signs blown over in Uptown near 26th and Hennepin. Numerous trees down in the Lake Calhoun, Lake of the Isles, and Lake Harriet areas, with a few roads blocked. Several small sailboats were tipped over on Lake Calhoun. A large tree fell onto the roof of a home in the 2300 block of Humboldt Ave. South. Twenty inch diameter branches were felled at Highway 169 and Excelsior Blvd in Hopkins. Two people were injured at Cedar Lake when a tree fell on them. About 30,000 electric customers lost power in the western metro according to Xcel Energy. Some information provided by Star Tribune newspaper.

Hail, Hennepin

When
June 16, 4:45 PM CST to 4:46 PM CST
Where
Hennepin County, Hopkins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Reported at Highway 169 and Excelsior Blvd.

Thunderstorm Wind, Redwood

When
June 16, 4:55 PM CST
Where
Redwood County, Sanborn
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.050, -94.633

Four to six inch tree limbs were severed in Sanborn Park. As reported by Sanborn Sentinel newspaper.

Thunderstorm Wind, Redwood

When
June 16, 5:00 PM CST
Where
Redwood County, Wanda
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.950, -94.633

Several trees and branches felled in and around Wanda. As reported by Sanborn Sentinel newspaper.

Thunderstorm Wind, Redwood

When
June 16, 5:05 PM CST
Where
Redwood County, Clements
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Tin roof peeled back on building at Clements lumber. Some trees and branches also reported down in Clements. As reported by Sanborn Sentinel newspaper.

Thunderstorm Wind, Ramsey

When
June 16, 5:10 PM CST
Where
Ramsey County, Arden Hills
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.317, -95.217

Three to four inch branches down.

Thunderstorm Wind, Redwood

When
June 16, 5:13 PM CST
Where
Redwood County, 9 mi S of Redwood Falls
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Forty to fifty foot tall tree with a diameter larger then two feet felled. In twenty minutes 0.86 inches of rain fell.

Heavy Rain, Anoka

When
June 16, 6:20 PM CST to 9:00 PM CST
Where
Anoka County, Hilltop
Reported by
LAW ENFORCEMENT
Coordinates
44.067, -94.667

Ponding of water occurred at numerous intersections and low lying spots of extreme southern Anoka County, including Columbia Heights and Hilltop. Three to four inches of rain was common.

Heavy Rain, Hennepin

When
June 16, 6:20 PM CST to 9:00 PM CST
Where
Hennepin County, Minneapolis
Reported by
TRAINED SPOTTER
Coordinates
45.050, -93.167

Three to four inches of rain in several hours resulted in ponding of water at numerous intersections and low lying spots. Several manhole covers in downtown Minneapolis were blown out, including one at 9th and Marquette, where minor damage was incurred due to one manhole cover hitting the overhead skyway.

Flash Flood, Scott

When
June 16, 6:30 PM CST to 8:30 PM CST
Where
Scott County, Jordan
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -93.517

Localized flooding within the city limits.

Flash Flood, Nicollet

When
June 16, 7:30 PM CST to 11:00 PM CST
Where
Nicollet County, St Peter
Reported by
LAW ENFORCEMENT
Coordinates
44.050, -94.633

Widespread street flooding over the south side of town.

Flash Flood, Le Sueur

When
June 16, 7:30 PM CST to 11:00 PM CST
Where
Le Sueur County, Le Sueur
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -93.400

At least six inches of water on roads. Gravel washed out of parking lots.

Flash Flood, Blue Earth

When
June 16, 7:48 PM CST to 10:30 PM CST
Where
Blue Earth County, Eagle Lake
Reported by
LAW ENFORCEMENT
Coordinates
44.383, -95.050

Many streets flooded in town. In one location water rose up to car door length. In the northwest portion of Blue Earth County, 3 to 6 inches of water spilled onto roads from flooded ditches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515946, 5515947, 5515948, 5516010, 5516011, 5516020, 5516012, 5516013, 5516021, 5515027, 5515026, 5516022, 5516019, 5516014, 5515029, 5516015, 5516016, 5515028, 5516017, 5516018.